Soliton perturbations and the random Kepler problem

F. Kh Abdullaev, J. C. Bronski, G. Papanicolaou

Research output: Contribution to journalArticlepeer-review

Abstract

We consider the influence of randomly varying parameters on the propagation of solitons for the one-dimensional nonlinear Schrödinger equation. This models, for example, optical soliton propagation in a fiber whose properties vary with distance along the fiber. By using an averaged Lagrangian approach we obtain a system of stochastic modulation equations for the evolution of the soliton parameters, which takes the form of a randomly perturbed Kepler problem. We use the action-angle formulation of the Kepler problem to calculate the statistics of the escape time. The mean escape time for the Kepler problem corresponds, in the optical context, to the expected distance until the soliton disintegrates.

Original languageEnglish (US)
Pages (from-to)369-386
Number of pages18
JournalPhysica D: Nonlinear Phenomena
Volume135
Issue number3-4
DOIs
StatePublished - Jan 15 2000

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Mathematical Physics
  • Condensed Matter Physics
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Soliton perturbations and the random Kepler problem'. Together they form a unique fingerprint.

Cite this